Kansas, 2016

Hail in Kansas, July 13, 2016

July 13, 2016 · NWS ICT · 7 events in 2 counties and zones

A lone storm moved across portions of south central Kansas dropping large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A lone storm moved across portions of south central Kansas dropping large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 13, 5:35 PM CST, 49 minutes earlier.

Area forecast discussion, Jul 13, 5:35 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
635 PM CDT WED JUL 13 2016

.UPDATE...
Issued at 634 PM CDT Wed Jul 13 2016

Visual inspection from NWS office shows crisp CB going up south of
Wichita currently. If these updrafts can sustain themselves amidst
dry mid-levels and lack of appreciable upper forcing, extreme
instability along with 30-40 kts of effective deep layer shear
will support very large hail greater than 2-3 inches in diameter,
damaging winds and locally very heavy rainfall with any storms
that are capable of forming. Storm motion will be to the east-
southeast. All activity should exit south/east of the forecast
area by around 11 pm.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 308 PM CDT Wed Jul 13 2016

The airmass was somewhat stable across much of central and
northeast KS in the wake of the morning MCS. Less of an impact was
observed over southern KS and northern OK where the airmass
remains quite unstable but there remained a strong cap through
early afternoon. The morning MCS has resulted in a challenging
short term forecast but will maintain low pops over much of south
central and southeast KS where a lingering outflow boundary or two
remain and H9-H8 moisture transport is progged to ramp up and
persist through about 06-08z before veering and shifting south of
the area. This would support a conditional threat for an isolated
severe storm or two over mainly southern KS with some convergence
along the sfc trough axis through the early evening hours while
maintaining low pops across southeast KS this evening and tonight
for any activity drifting southward impacting the area.

A shortwave trough is progged to emerge from the Central Rockies
early in the period on Thursday within a moist post-frontal
easterly flow and weakly capped airmass. This is expected to result
in deep moist convection rather early in the period. Some of this
activity will likely linger through the evening & overnight hours on
Thursday and maintained high pops weighted over southern KS. The
deepest warm cloud depths and highest precipitable water values are
now progged to remain immediately south of the area but locally heavy
rain and localized flooding still remains a possibility
especially across southern KS. Uncertainty remains rather high on
Thursday night given the early onset of convection during the day
which could result in much of the activity remaining across OK
Thursday night in closer proximity to the effective boundary.
Seasonably strong mid/upper flow is progged with deep layer shear of
40-55 kts and steep mid lvl lapse rates supporting severe
thunderstorms across much of the area with the highest probabilities
across southern KS during the afternoon/early evening on Thursday.

Fri-Sat...The remnant frontal boundary is progged to meander across
the area through the period. It may mix northward over the area on
Friday providing a focus for additional storms during the afternoon
and evening hours while other storms developing across the Central
High Plains move southeast impacting the area Friday night.
Confidence decreases on Sat but maintained low pops early in the
period before the impacts from the building mid/upper ridge arrive
late in the period.

.LONG TERM...(Sunday through Wednesday)
Issued at 308 PM CDT Wed Jul 13 2016

The subtropical ridge is progged to build over the area resulting
in above normal temperatures and dry weather with little change
anticipated from day to day. A persistence-type forecast is
anticipated Mon-Wed with highs in the upper 90s and lows in the
lower to middle 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1229 PM CDT Wed Jul 13 2016

Ongoing mesoscale convective storm complex in the process of
vacating eastern Kansas. Still could see isolated storms or small
clusters redevelop late this pm/eve over south-central/southeast
Kansas as instability recovers near 925-850 baroclinic zone and
where weak southerly low-level jet is progged to develop. Will
include VCTS mentions with best-guess timing at ICT and CNU
terminals for now. Other storms could develop over the high plains
late tonight, and could move eastward reaching central Kansas
Thursday morning, however confidence is somewhat lower on this.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  89  67  87 /  30  60  60  30
Hutchinson      71  87  66  86 /  20  60  50  30
Newton          71  87  66  86 /  30  60  50  20
ElDorado        71  88  67  86 /  40  60  60  20
Winfield-KWLD   73  92  68  88 /  20  60  70  30
Russell         69  87  64  87 /  20  40  30  30
Great Bend      70  87  65  87 /  20  50  40  30
Salina          71  87  65  88 /  30  40  30  20
McPherson       70  87  66  86 /  30  50  40  30
Coffeyville     73  93  68  87 /  20  50  60  20
Chanute         70  89  67  86 /  40  50  60  20
Iola            69  88  67  86 /  50  50  50  20
Parsons-KPPF    72  91  68  87 /  30  50  60  20

&&

.ICT Watches/Warnings/Advisories...
None.
&&

UPDATE...ADK
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...JMC
Hazardous weather outlook, Jul 13, 5:29 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT WED JUL 13 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142330-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
629 PM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
BEFORE 11 PM...GENERALLY ALONG AND SOUTHEAST OF THE KANSAS
TURNPIKE. IF STORMS CAN FORM...THE MAIN THREATS WILL BE VERY LARGE
HAIL...DAMAGING STRAIGHT-LINE WINDS AND HEAVY RAIN. OTHER STRONG
TO MARGINALLY SEVERE STORMS COULD APPROACH CENTRAL KANSAS TOWARD
DAYBREAK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF SEVERE THUNDERSTORMS ARE EXPECTED THURSDAY
AFTERNOON...POSSIBLY LINGERING INTO THURSDAY EVENING. DAMAGING
WINDS...GOLF BALL SIZED HAIL AND LOCALLY HEAVY RAIN ARE ALL
POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER AND HEAVY RAIN IS
EXPECTED TO RESIDE ALONG AND SOUTH OF A GREAT BEND TO MCPHERSON TO
IOLA LINE.

CHANCES FOR SEVERE THUNDERSTORMS WILL RETURN ON FRIDAY AS A COMPLEX
OF STORMS MOVES OUT OF NORTHWEST KANSAS INTO PORTIONS OF CENTRAL
AND SOUTH CENTRAL KANSAS LATE FRIDAY NIGHT. DAMAGING WINDS...LARGE
HAIL AND HEAVY RAIN WILL BE POSSIBLE ONCE AGAIN.

ISOLATED STORM ACTIVITY MAY LINGER INTO EARLY SATURDAY BUT THE
PROBABILITY FOR WIDESPREAD SEVERE WEATHER APPEARS LOW.

MORE INTENSE HEAT IS EXPECTED TO BUILD ACROSS THE ENTIRE AREA
NEXT WEEK...WITH HEAT INDICES DURING THE AFTERNOON EXPECTED TO
CLIMB TO AROUND 105 DEGREES OR HIGHER.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jul 13, 6:10 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT WED JUL 13 2016

KSZ092-093-140045-
SUMNER KS-COWLEY KS-
710 PM CDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
  WEST CENTRAL COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 707 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  NEAR GEUDA SPRINGS...OR 7 MILES SOUTH OF OXFORD...MOVING NORTHEAST
  AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO AROUND 50 MPH ARE
POSSIBLE WITH THIS THUNDERSTORM.

* LOCATIONS IMPACTED INCLUDE...
  WINFIELD...OXFORD...UDALL...
  GEUDA SPRINGS AND STROTHER FIELD AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3704 9720 3718 9735 3740 9712 3720 9690
TIME...MOT...LOC 0007Z 227DEG 13KT 3716 9721

ES

The radar

The Wichita radar (KICT), 64 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Sumner

When
July 13, 6:24 PM CST to 6:25 PM CST
Where
Sumner County, 2.84 mi WSW of Geuda Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
37.110, -97.200

The report was relayed via KAKE news.

Hail, Cowley

When
July 13, 7:09 PM CST to 7:10 PM CST
Where
Cowley County, 4.41 mi W of Arkansas City
Measured
1 in hail
Reported by
Public
Coordinates
37.070, -97.130

Hail, Cowley

When
July 13, 7:17 PM CST to 7:18 PM CST
Where
Cowley County, 2.14 mi SSE of Arkansas City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.040, -97.040

Hail, Cowley

When
July 13, 7:24 PM CST to 7:25 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.070, -97.040

The hail fell on the northwest side of the city.

Hail, Sumner

When
July 13, 7:24 PM CST to 7:25 PM CST
Where
Sumner County, 5.53 mi S of Geuda Spgs
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.040, -97.150

Hail, Cowley

When
July 13, 7:26 PM CST to 7:27 PM CST
Where
Cowley County, 0.69 mi N of Arkansas City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.080, -97.050

Hail, Sumner

When
July 13, 7:47 PM CST to 7:48 PM CST
Where
Sumner County, 6.54 mi SW of Geuda Spgs
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.050, -97.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652868, 652869, 652870, 652871, 652872, 652873, 652874.